Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Topological horseshoes

Authors: Judy Kennedy and James A. Yorke
Journal: Trans. Amer. Math. Soc. 353 (2001), 2513-2530
MSC (1991): Primary 58F12, 54F20; Secondary 54F50, 58F20
Published electronically: February 15, 2001
MathSciNet review: 1707195
Full-text PDF

Abstract | References | Similar Articles | Additional Information


When does a continuous map have chaotic dynamics in a set $Q$? More specifically, when does it factor over a shift on $M$ symbols? This paper is an attempt to clarify some of the issues when there is no hyperbolicity assumed. We find that the key is to define a ``crossing number'' for that set $Q$. If that number is $M$ and $M>1$, then $Q$ contains a compact invariant set which factors over a shift on $M$ symbols.

References [Enhancements On Off] (What's this?)

  • [BW] K. Burns and H. Weiss, A geometric criterion for positive topological entropy, Commun. Math. Phys. 172 (1995), 95-118. MR 96e:58120
  • [CKM] M. Carbinatto, J. Kwapisz, and K. Mischaikow, Horseshoes and the Conley index spectrum, Ergodic Theory Dynam. Systems 20 (2000), 365-377. CMP 2000:12
  • [CM] M. Carbinatto and K. Mischaikow, Horseshoes and the Conley index spectrum II. The theorem is sharp, Discrete Contin. Dynam. Systems 5 (1999), 599-616. MR 2000i:37009
  • [KKY] J. Kennedy, S. Koçak, and J. Yorke, A Chaos Lemma, to appear, Amer. Math. Monthly.
  • [KSYG] J. Kennedy, M. Sanjuan, J. Yorke, and C. Grebogi, The topology of fluid flow past a sequence of cylinders, Topology and its Applications 94 (1999), 207-242. CMP 99:14
  • [Ku] C. Kuratowski, Topology II, Academic Press, New York, 1968. MR 41:4467
  • [MM] K. Mischaikow and M. Mrozek, Isolating Neighborhoods and Chaos, Japan Journal of Industrial and Applied Mathematics 12 (1995), 205-236. MR 96e:58104
  • [S] A. Szymczak, The Conley index and symbolic dynamics, Topology 35 (1996), 287-299. MR 97b:58054
  • [SKGY] M. Sanjuan, J. Kennedy, C. Grebogi, and J. Yorke, Indecomposable continua in dynamical systems with noise: fluid flow dynamics past a spatial array of cylinders, Chaos 7 (1997), 125-138. MR 98a:76027

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F12, 54F20, 54F50, 58F20

Retrieve articles in all journals with MSC (1991): 58F12, 54F20, 54F50, 58F20

Additional Information

Judy Kennedy
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark, Delaware 19716

James A. Yorke
Affiliation: Institute for Physical Science and Technology, University of Maryland, College Park, Maryland 20742

Keywords: Topological horseshoe, geometric horseshoe, chaos, shift dynamics, connection, preconnection, crossing number, expander, symbol set.
Received by editor(s): March 16, 1998
Received by editor(s) in revised form: December 21, 1998
Published electronically: February 15, 2001
Additional Notes: This research was supported by the National Science Foundation, Division of Mathematical Sciences
Article copyright: © Copyright 2001 American Mathematical Society